Palmerston North's Clic'N'Collect Pharmacy

Magnesium Supplements

First Do No Harm.  There are risks associated just about everything we do, crossing the road, driving a car, having a shower. Medical treatments too, from getting an upset stomach from antibiotics to having a severe allergic reaction that can be life threatening.

The vast majority of people have no problems with medicines or other medical treatments, and of the small percentage of people who do have bad reactions to medicines most of them suffer only mild effects that don't last very long. In other words, the medicines you get prescribed are safe and you are unlikely to have any long lasting bad results.

There are of course risks with all medicines, and medical science continually tries to improve health outcomes be either improving medicines or procedures, or identifying and minimising negative events.

Two of the most common prescribed classes of drug in New Zealand are antibiotics (AB) and proton pump inhibitors (PPI). One of the most common antibiotics is amoxicillin which is used for a variety of common, uncomplicated infections, and omeprazole which is commonly used to reduce heartburn, acid reflux, or gastritis.

Because there are so many people using these medicines at a given time, people are more likely to report or show unwanted effects. It doesn't mean the medicines are dangerous, itâ's just a numbers thing. Like 4 people hitting the lotto jackpot, each line of lotto is extremely unlikely to match all 6 numbers, but if 12 million lines are bought for a particular draw it's much likely that at least 1 line will have all 6 numbers.

So back to the medicines.

A number of years ago there were concerns raised about low magnesium in people taking PPIs (omeprazole, pantoprazole, lansoprazole) long term1. Long term in this case is more than a year. Magnesium is absorbed both passively and actively from the small and large intestine, and mainly excreted by the kidneys and Magnesium is tightly regulated in a narrow range2.

The Magnesium stored in the bones is not readily accessible to other part of the body.  It is thought that PPIs slow down or stop the active uptake of Magnesium by the body3 and so cause the low Magnesium levels (Hypomagnesaemia).  As mentioned before it's not a common side effect (about 1%) but because of the numbers of people who use PPIs long term it is always worth thinking about.  Because Magnesium is used by the body in nerve transmission, regulating heart function, and in muscles low Magnesium can cause unsettling symptoms like muscle cramps, fatigue, muscle weakness, and loss of feeling in fingers and toes.4

Fortunately PPI's don't stop the passive uptake of Magnesium, if you take PPIs regularly Magnesium supplementation. There are some medicines that can't be taken with Magnesium so call in to CookStPharmacy for advise before you start.


If you'd like to talk to one of our Pharmacists about anything talked about here, please call in. If you have symptoms that are particularly troubling you bring in your regular medicines and supplements and we'll work with you to improve things.